Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Aberdeen, SD

August 23, 2014Edmunds County, Faulk County, McPherson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 23, 2014, 7:24 PM CDT for Edmunds County, Faulk County, McPherson County, South Dakota. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2014, 7:24 PM CDT (00:24 UTC)
Expired
Aug 24, 2014, 1:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Edmunds County, SD, Faulk County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 45 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:00 PM CDTHEAVY RAIN 3.29Ipswich, SDTOTAL RAINFALL FROM SATURDAY
Aug 23, 8:23 PM CDTHEAVY RAIN 2.9412 Se Hosmer, SD
Aug 23, 9:08 PM CDTFLOOD7 N Ipswich, SD3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13 NORTH OF IPSWICH.
Aug 23, 9:08 PM CDTFLASH FLOOD7 N Ipswich, SD3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13 NORTH OF IPSWICH.
Aug 23, 9:17 PM CDTHEAVY RAIN 3.94Leola, SD
Aug 23, 11:06 PM CDTHEAVY RAIN 3.29Ipswich, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS53 KABR 240024
FFWABR
SDC045-049-089-240630-
/O.NEW.KABR.FF.W.0030.140824T0024Z-140824T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
724 PM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 130 AM CDT SUNDAY

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TRAINING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE         
  WARNED AREA. RADAR ESTIMATES THAT 2 5 INCHES HAS OCCURRED OVER THE
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL COULD CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  FAULKTON...IPSWICH...BRENTWOOD COLONY...BURKMERE...CHELSEA...CRAVEN
  CORNER...CRESBARD...DEERFIELD COLONY...DEVOE...GRASSLAND COLONY...
  LEOLA...LONG LAKE...LONG LAKE COLONY...LOYALTON...MINA...MIRANDA...
  NORBECK...ORIENT...PEMBROOK COLONY...PLAINVIEW COLONY...ROCKHAM...
  ROSCOE...SPRING CREEK COLONY AND WETONKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4594 9873 4490 9872 4490 9945 4595 9929

$$
TDK
2 follow-up statements
975 
WGUS53 KABR 240302 CCA
FFWABR
SDC045-049-089-240630-
/O.COR.KABR.FF.W.0030.140824T0300Z-140824T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 130 AM CDT SUNDAY

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TRAINING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT 2 TO 5 INCHES HAS OCCURRED
  OVER THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL COULD CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  FAULKTON...IPSWICH...BRENTWOOD COLONY...BURKMERE...CHELSEA...CRAVEN
  CORNER...CRESBARD...DEERFIELD COLONY...DEVOE...GRASSLAND COLONY...
  LEOLA...LONG LAKE...LONG LAKE COLONY...LOYALTON...MINA...MIRANDA...
  NORBECK...ORIENT...PEMBROOK COLONY...PLAINVIEW COLONY...ROCKHAM...
  ROSCOE...SPRING CREEK COLONY AND WETONKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4594 9873 4490 9872 4490 9945 4595 9929

$$
TDK
003 
WGUS73 KABR 240624
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT SUN AUG 24 2014

SDC045-049-089-240637-
/O.EXP.KABR.FF.W.0030.000000T0000Z-140824T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCPHERSON SD-FAULK SD-EDMUNDS SD-
124 AM CDT SUN AUG 24 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN EDMUNDS...
FAULK AND EASTERN MCPHERSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 130
AM CDT...

THIS WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4594 9873 4490 9872 4490 9945 4595 9929

$$
TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:52 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 23, 6:52 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT SAT AUG 23 2014

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY

CURRENT OBS ARE SHOWING SLOW PRESSURE FALLS AHEAD OF THE
APPROACHING SURFACE LOW. THE LOW IS BECOMING MORE ORGANIZED WITH A
COUPLE OF WINDS SHIFTS/FRONTS SETTING UP. THE FIRST EXTENDS FROM
SOUTHWEST SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND ANOTHER WARM
FRONT EXTENDING ACROSS SOUTHERN SOUTH DAKOTA. WITH UPPER LEVEL
ENERGY MOVING OVERHEAD THERE HAS BEEN SOME ENHANCED SHOWER
DEVELOPMENT ACROSS OUR WESTERN CWA...HOWEVER ONLY SCATTERED IN
COVERAGE AT THIS POINT. WITH MOST OF THE STRATIFORM PRECIPITATION
NORTH AND WEST OF THE REGION...CANCELLED THE FLOOD WATCH FOR ALL
COUNTIES EXCEPT CORSON AND DEWEY...WHERE RADAR RAINFALL ESTIMATES
ANYWHERE BETWEEN 2 TO 5 INCHES HAVE OCCURRED.

THERE HAS BEEN SOME THINNING AND BREAKS IN CLOUD COVER ACROSS
SOUTHEAST SOUTH DAKOTA...AND INTO THE SOUTHEASTERN EDGE OF OUR
CWA /TEMPERATURE AT KHON IS CURRENTLY 81 DEGREES VS. TEMPERATURE AT
KATY ONLY 72 DEGREES/. AS EXPECTED AT THIS POINT THE SPC MESO
ANALYSIS PAGE IS SHOWING VERY LITTLE TO NO SURFACE BASED CAPE
ACROSS OUR CWA...SO CONFIDENCE IN SURFACE BASED STORMS IS LOW. AT
THE VERY LEAST...WITH AN INCREASING LOW LEVEL JET ACROSS THE
EASTERN CWA TONIGHT AS WELL AS ELEVATED INSTABILITY AND FAVORABLE
SHEAR PROFILES...ELEVATED STORMS WILL LIKELY TRACK ACROSS THE CWA
TONIGHT. PWATS REMAIN ANOMALOUSLY HIGH /NEAR 2 INCHES/ SO HEAVY
RAIN REMAINS A THREAT WITH STORMS TONIGHT AS WELL. AS DOES LARGE
HAIL AND STRONG WINDS. THE MOST RECENT RUNS OF CAM MODEL
SOLUTIONS HAVE SLOWED DOWN THE PROGRESSION OF STORMS TONIGHT. THEY
AGREE FAIRLY WELL...WITH THE STRONGEST DEVELOPMENT ACROSS THE JAMES
RIVER VALLEY AROUND 00Z...REACHING THE FAR EASTERN CWA BY THE 06Z-
09Z TIME PERIOD.

THE SURFACE LOW PUSHES NORTHEAST OF THE REGION OVERNIGHT.
HOWEVER...WITH ENERGY ROTATING AROUND THE THE MAIN UPPER LOW THERE
IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR
NORTHWEST CWA SUNDAY.

THE REGION WILL REMAIN IN SOUTHWEST FLOW ALOFT FOR THE REMAINDER
OF THE SHORT TERM. HOWEVER MONDAY LOOKS TO BE MAINLY DRY...WITH
THE RETURN OF POPS TO MAINLY THE WESTERN AND SOUTHERN PORTIONS OF
THE FORECAST AREA ON TUESDAY. COOL AIR FILTERS SOUTH THROUGH MID
WEEK...WITH BELOW NORMAL TEMPERATURES FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE LONG TERM FEATURES A COOL PERIOD FOLLOWED BY A WARM UP LATE IN
THE PERIOD. THE UPPER LEVEL FLOW SHOWS A GOOD LOW PRESSURE
AREA/TROUGH OVER THE WESTERN US EJECTING EAST ACROSS THE CENTRAL
US FROM TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL INTERACT WITH
A DRIER NORTHERN STREAM FLOW AS IT MOVES ACROSS THE REGION. HAVE
IN CHANCES OF SHOWERS AND STORMS WITH THIS UPPER LOW PRESSURE
TROUGH AS IT MOVES ACROSS THROUGH WEDNESDAY NIGHT. THE LESSER
CHANCES WILL BE ACROSS OUR NORTHERN CWA. OTHERWISE...COOL SURFACE
HIGH PRESSURE OVER THE REGION WILL SLOWLY BUILD EAST THROUGH THE
WEEK ALLOWING FOR TEMPERATURES TO RISE BACK TO NEAR NORMAL BY
FRIDAY AND SATURDAY. UPPER LEVEL HIGH PRESSURE BUILDING IN FROM
THE WEST SHOULD KEEP IT MOSTLY DRY ALONG WITH CLEAR TO PARTLY
CLOUDY SKIES. HIGHS WILL ONLY BE IN THE UPPER 60S TO THE LOWER 70S
FOR BOTH TUESDAY AND WEDNESDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND STORMS AND AREAS OF MVFR CIGS WILL CONTINUE ACROSS THE
AREA THROUGH THE EVENING. SOME SEVERE STORMS ARE POSSIBLE. SOME
CLEARING IS POSSIBLE LATE TNT BUT THAT MAY LEAD TO SOME OVERNIGHT
FOG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR CORSON-DEWEY.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 23, 4:40 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT SAT AUG 23 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CDT SAT AUG 23 2014 /340 AM MDT SAT AUG 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TODAY. HEAVY RAINFALL IS POSSIBLE IN SOME AREAS...WITH LOCALIZED
FLOODING. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
TOO...MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. LARGE
HAIL IS POSSIBLE...AS WELL AS A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

TMT

In the hours before

Local storm report, Aug 23, 5:53 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          7 W CRESBARD            45.17N  99.09W
08/23/2014                   FAULK              SD   TRAINED SPOTTER

            2.5 MILES WEST OF HWY 45 ON HWY 20.

&&

EVENT NUMBER ABR1400649

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:43 PM CDTSpecial Weather StatementABRClark62 min
Aug 23, 11:38 PM CDTFlash Flood WarningABRBrown6 hr
Aug 24, 12:41 AM CDTSpecial Weather StatementABRDeuel, Grant, Roberts49 min
Aug 24, 1:41 AM CDTAreal Flood WarningABREdmunds, Faulk, McPherson27 hr
Aug 24, 5:20 AM CDTAreal Flood WarningABRBrown27 hr
Aug 24, 1:10 PM CDTRiver Flood WarningABRCorson42 hr

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.